Clinical Cases

Clinical Cases. The pains of chronic opioid usage

The spotlight case of AHRQ's September Web M&M is that of a 42-year-old man with a history of asthma and chronic lower back pain, who was admitted to the hospital with community-acquired pneumonia and an asthma exacerbation. His primary care physician (PCP) had been prescribing high doses of long-acting morphine (MS Contin), oxycodone, and gabapentin for his low back pain. He was marginally housed and often slept in shelters. 

On admission to the hospital, he was treated with nebulizers, antibiotics, and prednisone. Due to some odd behavior and suspicion for substance abuse, a urine toxicology test was sent on admission and was positive for benzodiazepines, methadone, and opiates. 

The hospitalist confronted the patient, who admitted selling his prescribed opiates and buying diazepam and methadone on the street, because they could "control [my] pain better." The hospital's pain service changed his medications to methadone, hydromorphone, clonazepam, and venlafaxine. The morphine and oxycodone were discontinued. With this regimen, the patient had reasonable pain relief at the time of discharge. He was discharged with a prescription for a 2-week supply of medications and had a followup appointment with his PCP 10 days after discharge. 

Unfortunately, as it was a weekend the discharging hospitalist was not able to speak directly with the PCP but sent her an Email with the medication changes. Five days after discharge, the patient was found unconscious at a subway station and pronounced dead at a local hospital following unsuccessful resuscitation. Based on the clinical presentation and details at the scene, the cause of death was likely from unintentional opiate/benzodiazepine overdose.

In reviewing his medications, the patient had refilled his long-acting morphine and oxycodone 1 day before admission. Unfortunately, this information was not available to the discharging hospitalist, and the patient stated that he had not gotten any recent refills of his opiates. The patient filled the new prescription for methadone, hydromorphone, and clonazepam on the day of discharge. 

It is unclear whether the patient's unexpected death could have been prevented, but the scenario acts as a powerful reminder of the risks of opioid prescribing, notes the accompanying commentary by Laxmaiah Manchikanti, M.D., medical director of the Pain Management Center of Paducah, Paducah, KY, and clinical professor of anesthesiology and perioperative medicine at the University of Louisville, KY, and Joshua A. Hirsch, M.D., vice chief of interventional care at Massachusetts General Hospital and associate professor at Harvard Medical School. They suggest the first error was prescribing both long-acting morphine and oxycodone in a patient with comorbid respiratory disorders, and who was marginally housed and lacked support systems. 

It might have been more appropriate to start with a single short-acting agent to determine adherence and tolerance. This patient had significant abuse patterns and should have been considered as high risk and, consequently, should never have been initiated on high-dose opioid therapy, should have been appropriately monitored, and should have been weaned off opioids or referred to addiction management.

A picture speaks 1,000 words

A 62-year-old man with a past medical history of hypertension, hyperlipidemia, and type A aortic dissection repair presented with chest pain at a community hospital. An aortic protocol computed tomography for dissection was ordered and performed, and the preliminary reading from the on-call resident was "no acute changes." Since the dissection was believed to be stable and a higher level of care appeared unnecessary, the patient was admitted to the medicine service of the hospital for further workup. 

Six hours after the patient arrived to the medical floor, he developed increasing migratory chest pain, dyspnea, and diaphoresis. The medical team arrived to find him hypotensive, tachycardic, and minimally responsive, with unequal blood pressures in his arms. Despite intensive care unit transfer and aggressive life-saving interventions, he died a few hours later. 

Autopsy revealed proximal progression of the false lumen of his known type A dissection with rupture into the pericardial sac. The hospital that cared for the patient was a Federal facility affiliated with a large academic medical center, which had no in-house radiology services at night. Thus, nighttime studies were sent electronically to on-call residents at the academic medical center. A data firewall had been constructed to "improve information security" at the Federal facility, which rendered the radiology residents unable to access previous study images, only the text reports of the studies.

Heart Radiology. The barrier, which had initially blocked both text reports and actual radiology studies, was well known to the on-call radiology residents, and they had developed a workaround to allow them to access the text reports. In this particular case, the overnight read by the resident was based on a comparison of the current study with the results on the text report of the prior dissection. 

The following morning, an attending radiologist determined that a comparison of the new study and the prior images clearly demonstrated proximal progression of the dissection. Following this case, data safety and monitoring policies were changed. Access to stored imaging was facilitated and the firewall was disabled. 

In the accompanying commentary, Robin R. Hemphill, M.D., chief safety and risk awareness officer at the Veterans Health Administration (VA) and director of the VA National Center for Patient Safety, notes the inadequacy of comparing a written report of a prior film with the current images to make a proper assessment of the patient's status. He notes that the culprit in this case was not the security system, but rather the workaround and the failure to address the broader system's flaw before it led to a tragic outcome.

DRESSed for failure

Patient on a wheelchair. A 60-year-old woman who uses a wheelchair arrived at the emergency department (ED) with right hand cellulitis and an uncomplicated urinary tract infection. The patient had a complicated medical history that included poly-substance abuse, hepatitis C, a mitral valve replacement, and multiple strokes, which left her non-verbal and fully dependent on caretakers for tasks of daily living. In the ED, she was treated with a dose of intravenous ceftriaxone and sent home with a prescription for oral cephalexin. 

One week later, the patient returned to the ED critically ill with hypotension, altered mental status, and an erythematous rash on her upper extremities. She was admitted to the intensive care unit and treated presumptively for sepsis. When dermatology was consulted, they noted a previous diagnosis of drug rash with eosinophilia and systemic symptoms (DRESS) associated with cephalexin. High-dose steroids were administered and the patient's condition rapidly improved. She ultimately returned to her baseline condition and was discharged home with her caretaker. 

In root cause analysis of the error, the patient's history of cephalexin-induced DRESS was only documented as an "allergy" in the previous electronic health record (EHR). The medical center recently transitioned to a new EHR, and the institution made a deliberate decision to have clinicians review all patient allergies "from scratch" rather than simply transfer the information over from the old system. However, despite a few ambulatory visits for this patient since transition to the new EHR, the allergy list was never updated to include cephalexin. 

In the accompanying commentary, Erika Abramson, M.D., M.S., assistant professor of pediatrics and Rainu Kaushal, M.D., M.P.H., chief of the Division of Quality and Medical Informatics at Weill Cornell Medical College, note that transitioning to new EHR systems can pose important safety threats for patients. The decision not to transfer old allergy data to the new EHR resulted in the unintended consequence of a life-threatening drug allergy prescribing error in a high-risk patient when the historical data allergy information was not transferred between systems or updated by treating providers. While most transitions will be from paper to EHR, EHR-to-EHR transitions occur and pose unique challenges, including determining data migration (moving from the old system to the new) and mapping needs. Drug allergy information should strongly be considered for data migration. 

You can find more cases and commentaries, as well as safety perspectives on AHRQ's Web M&M Web site at http://www.webmm.ahrq.gov.

Page last reviewed November 2013
Internet Citation: Clinical Cases. November 2013. Agency for Healthcare Research and Quality, Rockville, MD. http://www.ahrq.gov/news/newsletters/research-activities/13nov-dec/111213RA23.html